# SDR 2009FA0000521

- Difficulty date: March 26, 2009
- Submitted: June 16, 2009
- Operation: General aviation
- Aircraft: N9489Z
- Make and model: Cessna U206G
- Aircraft serial: U20606525
- Engine: Cont IO520*
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: 110703
- Condition: Cracked
- Location: Engine
- Part time: 267 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

STUDENT PILOT AND INSTRUCTOR HAD TAKEN OFF FROM A SMALL UNTOWERED AIRSTRIP NEAR A LAKE WHEN THE ENGINE BEGAN TO VIBRATE STRONGLY.  THEY ELECTED TO RETURN TO AIRSTRIP THEY HAD JUST DEPARTED FROM AND LANDED WITHOUT FURTHER INCIDENT NOTING THAT VIBRATION DECREASED WHEN THEY PULLED BACK ON THE THROTTLE.  ONCE ON GROUND, MX PERSONNEL WERE SENT TO INVESTIGATE, THEY DISCOVERED CRACKED HEAD AND CHANGED THE CYL.  IN CONSULTATION WITH MFG ABOUT PROBLEM THEY REFERENCED THEIR SB 06-2 WHICH AT FIRST DID NOT SEEM TO APPLY AS ORIGINAL CYL WAS A REBUILT FREEDOM CYL WITH AN ASSY NR OF FRCN71.2 SB 06-2 STATES IN PARA 3 THAT  MODELS AFFECTED ARE NEW CYLINDERS WITH ASSY NR AEC631397.  ON FURTHER INVESTIGATION WE NOTED THAT IN PARA 4 (E) THE HEAD CASTING NR WAS INDICATED, AND IT WAS THE SAME AS THE ORIGINAL CYL.  SB06-2 INDICATES THE FIRST INSP FOR SUCH CRACKS SHOULD BEGIN AT 500 HOURS ITS OUR CYL FAILED AT 267.2 HOURS TIS.  WERE NOT INSPECTING OUR CYLINDERS WITH SB AS WITH OUT REMOVING ROCKER BOX COVER IT WOULD NOT HAVE BEEN REASONABLE TO THINK  THAT THIS CYLINDER WAS AFFECTED BY THE SB.  EVEN IF WE HAD KNOWN THE CASTING WAS AFFECTED THE SB TELLS US TO BEGIN INSP AT 500 HOURS.  (K)
